Kansas, 2008Damaging Winds in Kansas, June 5 to 6, 2008
June 5 to 6, 2008 · NWS SGF · 6 events in 3 counties and zones
Severe thunderstorms impacted sections of extreme southeast Kansas during the overnight hours of 5 June into the evening of 6 June. Mainly wind damage occurred along with several funnel clouds observed across Cherokee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted sections of extreme southeast Kansas during the overnight hours of 5 June into the evening of 6 June. Mainly wind damage occurred along with several funnel clouds observed across Cherokee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 5, 5:09 PM CST, 4 hours 40 minutes earlier.
Area forecast discussion, Jun 5, 5:09 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT THU JUN 5 2008
.DISCUSSION...
A DANGEROUS WEATHER EPISODE FOR THE CENTRAL PLAINS IS IN PROGRESS
THIS AFTERNOON. SEVERE THUNDERSTORMS ARE DEVELOPING ALONG A DRYLINE
OVER CENTRAL KANSAS IN RESPONSE TO COOLING TEMPERATURES ALOFT
SPREADING OVER A HIGHLY SHEARED AND UNSTABLE AIRMASS. THE EVOLUTION
AND EASTWARD PROGRESSION OF THESE STORMS WILL COMPLETELY DICTATE HOW
FRIDAYS SEVERE WEATHER POTENTIAL WILL UNFOLD FOR EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS. DISCERNING
TIMING...POSITIONING...AND INTENSITY OF THUNDERSTORMS EARLY FRIDAY
MORNING INTO FRIDAY NIGHT WERE THE PRIMARY FOCUSES FOR TODAYS
FORECAST ANALYSIS.
THE LATEST FORECAST MODEL CONSENSUS SUGGESTS THAT TONIGHTS CENTRAL
PLAINS CONVECTION WILL CONGEAL INTO A SQUALL LINE...EVENTUALLY
IMPACTING WESTERN PORTIONS OF THE COUNTY WARNING AREA SOMETIME AFTER
2AM. DUE TO LOW LEVEL JET INFLUENCES...THESE STORMS WILL LIKELY
MAINTAIN SEVERE INTENSITY AS THEY TRANSLATE EAST INTO THE SGF CWA.
DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS...AND AN ISOLATED TORNADO CAN NOT BE RULED OUT FOR
AREAS ALONG AND WEST OF A LINE FROM JOPLIN TO SCHELL CITY.
FRIDAYS FORECAST REMAINS UNCERTAIN...AND THERE ARE A FEW DIFFERENT
SCENARIOS THAT COULD PLAY OUT. AGAIN...FRIDAYS STORM POTENTIAL IS
DEPENDENT UPON TONIGHTS CONVECTION...THEREFORE FRIDAYS FORECAST WILL
BECOME BETTER UNDERSTOOD WITH TIME. ULTIMATELY IF THE MORNING
CONVECTION EITHER SHIFTS EAST OF THE REGION OR DISSIPATES WHILE
CLOUD COVER ERODES...THEN THE AIRMASS COULD DESTABILIZE AND BECOME
VOLATILE. WHO KNOWS IF RESIDUAL OUTFLOW BOUNDARIES WILL TRIGGER
FRIDAY AFTERNOON CONVECTION. THE DRYLINE BECOMES STATIONARY OVER
SOUTHEAST KANSAS...WHICH COULD ALSO BECOME A TRIGGER.
IF CLOUD COVER PERSISTS AND THE AIRMASS REMAINS RAIN
CONTAMINATED...THEN THE SEVERE WEATHER POTENTIAL DECREASES. AS OF
NOW THERE IS NO SIGNALS WITHIN QPF OUTPUT FROM THE GFS OR THE WRF
THAT SUGGESTS ADDITIONAL SEVERE THUNDERSTORMS FRIDAY AFTERNOON. BUT
I DO NOT SOLELY BUY INTO THIS ANALYSIS EITHER. A LOT OF DRY DESERT
AIR ADVECTS IN ALOFT AND SPREADS OVER THE WARM SECTOR FRIDAY
AFTERNOON. THIS COULD ERODE CLOUDS AND ALLOW THE AIRMASS TO
CHARGE. IT WILL BE INTERESTING TO SEE HOW FRIDAY MATERIALIZES. AT
ANY RATE...THE NATIONAL WEATHER SERVICE IN SPRINGFIELD WILL BE
CLOSELY MONITORING ALL DATA SOURCES IN DETERMINING THE POTENTIAL FOR
HAZARDOUS WEATHER ON FRIDAY.
MOSTLY DRY AND HOT CONDITIONS WILL PERSIST THROUGH THE SATURDAY -
MONDAY TIME FRAME. AFTERNOON TEMPERATURES WILL CONSISTENTLY RANGE
FROM THE MID 80S TO LOWER 90S. A MOIST AIRMASS WILL REMAIN IN
PLACE...AND I CAN NOT COMPLETELY RULE OUT ISOLATED PULSE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING PERIODS.
AGAIN MOST LOCATIONS WILL REMAIN DRY.
THE LATEST MEDIUM RANGE MODELS INDICATE THAT THE NEXT ORGANIZED
EPISODE OF SHOWERS AND THUNDERSTORMS COULD IMPACT THE REGION NEXT
MONDAY NIGHT INTO TUESDAY. A COLD FRONT MOVES IN FROM THE
NORTH...BECOMING STATIONARY SOMEWHERE WITHIN OR NEAR THE CWA. THIS
FEATURE COULD BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS FOR A FEW
PERIODS...IF IT REMAINS STATIONARY FOR A LENGTH OF TIME.
CRAMER
&&
.AVIATION...
FOR THE 00Z TAFS...GUSTY SURFACE WINDS WILL PERSIST THROUGH THE
EVENING AND OVERNIGHT HOURS AT BOTH THE JLN/SGF TERMINAL LOCATIONS
IN ADVANCE OF THE STRONG AREA OF LOW PRESSURE IN THE PLAINS. LINE
OF SEVERE STORMS OCCURRING OVER CENTRAL KANSAS WILL GRADUALLY
SHIFT EAST INTO THE WESTERN CWA TOWARDS 05-06Z AND POSSIBLY INTO
THE JLN AREA BY 08-09Z.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR MOZ055-056-066>069-
077>081-088>091-093>095-101>104.
FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
FOR MOZ066-067-077-078-088-089.
KS...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ073-097-101.
FLASH FLOOD WATCH FROM 1 AM CDT FRIDAY THROUGH FRIDAY MORNING
FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 5, 6:56 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT THU JUN 5 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
756 PM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SOUTH WINDS OF 20 TO 40 MPH CAN BE EXPECTED TONIGHT ACROSS
SOUTHEAST KANSAS AND WESTERN MISSOURI IN ADVANCE OF A STRONG AREA
OF LOW PRESSURE.
A LINE OF SEVERE THUNDERSTORMS DEVELOPED DURING THE AFTERNOON
ACROSS KANSAS AND OKLAHOMA AND WILL GRADUALLY SHIFT EASTWARD
TONIGHT...REACHING EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST
MISSOURI LATE THIS EVENING. THE MAIN SEVERE WEATHER THREAT WITH
THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT DUE TO
SIGNIFICANT AMOUNTS OF WIND SHEAR IN THE LOWER ATMOSPHERE.
HEAVY RAIN AND AND FLASH FLOODING ARE ALSO POSSIBLE OVERNIGHT
ACROSS FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS AS THE
LINE OF STORMS MOVES INTO THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ONGOING STRONG TO SEVERE THUNDERSTORMS FRIDAY MORNING WILL SHIFT
EAST INTO THE MISSOURI OZARKS. DAYTIME HEATING FRIDAY AFTERNOON
WILL LIKELY RESULT IN EITHER INTENSIFYING EXISTING STORMS...OR
REDEVELOPING ADDITIONAL THUNDERSTORMS. IF RAIN AND CLOUD COVER
CONTAMINATE THE OSAGE PLAINS AND OZARKS AIRMASS THROUGHOUT MOST
OF FRIDAY...THEN THE RISK FOR ADDITIONAL SEVERE THUNDERSTORMS
WOULD DECREASE.
HOWEVER...IF THE OSAGE PLAINS AND OZARKS AIRMASS REMAINS SUNNY
AND THE ATMOSPHERE DESTABILIZES AS A RESULT OF DAYTIME HEATING
...EXPECTED WIND SHEAR MAGNITUDES WOULD CREATE AN ENVIRONMENT FOR
ALL MODES OF SEVERE WEATHER INCLUDING DAMAGING WINDS...LARGE
HAIL...AND TORNADOES. THE POTENTIAL SLOW MOVEMENT OF
THIS ACTIVITY WILL RESULT IN HEAVY RAINFALL AND A LOCALIZED RISK
OF FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 11 PM TONIGHT
ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
In the hours before
Special weather statement, Jun 5, 9:29 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 PM CDT THU JUN 5 2008
KSZ073-097-101-060430-
BOURBON KS-CRAWFORD KS-CHEROKEE KS-
1029 PM CDT THU JUN 5 2008
...SIGNIFICANT WEATHER ALERT FOR BOURBON...WESTERN CHEROKEE AND
WESTERN CRAWFORD COUNTIES UNTIL 1130 PM CDT...
AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
PARKER TO 10 MILES SOUTHWEST OF MORAN TO 12 MILES WEST OF ST. PAUL TO
35 MILES WEST OF VINITA...OR ALONG A LINE EXTENDING FROM 17 MILES
WEST OF MOUND CITY TO 20 MILES NORTH OF ST. PAUL TO 12 MILES WEST OF
ST. PAUL TO 35 MILES WEST OF VINITA...MOVING SOUTHEAST AT 20 MPH.
THESE STORMS WILL BE NEAR...
BRONSON BY 1050 PM CDT.
WALNUT BY 1105 PM CDT.
UNIONTOWN BY 1110 PM CDT.
HEPLER BY 1120 PM CDT.
REDFIELD AND MCCUNE BY 1125 PM CDT.
FULTON...WEST MINERAL...6 MILES WEST OF GIRARD AND 7 MILES WEST OF
FORT SCOTT BY 1130 PM CDT.
THE TOWNS OF XENIA...PORTERVILLE...PETERSBURG...MAPLETON...HARDING...
GREENBUSH...BRAZILTON...HIATTVILLE...MARMATON AND SHERMAN ARE IN THE
PATH OF THESE STORMS.
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LINDENBERG
Thunderstorm Wind, Bourbon
- When
- June 5, 9:49 PM CST
- Where
- Bourbon County, 0.69 mi N of Redfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.840, -94.880
A two foot diameter tree was blown down into power lines from severe thunderstorm wind gusts.
Thunderstorm Wind, Bourbon
- When
- June 5, 9:55 PM CST
- Where
- Bourbon County, 0.69 mi N of Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -94.720
Severe thunderstorm wind gusts destroyed one barn and damaged a house along Highway 31. Tree damage also occurred in nearby areas.
Thunderstorm Wind, Crawford
- When
- June 5, 10:22 PM CST
- Where
- Crawford County, 1.49 mi SSE of Franklin Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.480, -94.690
Funnel Cloud, Cherokee
- When
- June 6, 7:48 PM CST
- Where
- Cherokee County, 2.14 mi SSW of Melrose
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -94.960
The Emergency Management Director observed two wall clouds with a large funnel cloud in the southern most wall cloud.
Funnel Cloud, Cherokee
- When
- June 6, 8:20 PM CST
- Where
- Cherokee County, 2.31 mi ESE of Stippville
- Reported by
- Emergency Manager
- Coordinates
- 37.210, -94.790
Funnel Cloud, Cherokee
- When
- June 6, 8:20 PM CST
- Where
- Cherokee County, 0.69 mi N of Scammon
- Reported by
- Amateur Radio
- Coordinates
- 37.290, -94.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Flash Flooding and Hail in Kansas, June 5 to 6, 2008$235,000 · 2.75 in hail · 80 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108716, 108717, 108718, 108710, 108711, 108712.